EERO A. SOTANIEMI, M.D.; HEIKKI K. HAKKARAINEN, M.D.; JAAKO A. PURANEN, M.D.; REIJO O. LAHTI, M.D.
Disturbances of calcium metabolism induced by anticonvulsants were investigated in 91 adult epileptics. X-ray analysis showed that the upper end of the femur had significantly greater trabeculation loss than in controls. Epileptics also had reduced serum calcium levels, lowered serum phosphorus values, and raised serum alkaline phosphatase values. The femoral changes correlated with the reduced serum calcium level. Hypocalcemic epileptics had significantly more radiologic changes and elevated values of alkaline phosphatase, and they were more often treated with many drugs than were the normocalcemic patients. Disturbances of calcium metabolism correlated neither with the duration of anticonvulsant therapy nor to the occurrence of backache or bone fractures in epileptics. Individuality in drug therapy may be more important in the bone and metabolic changes than the pure usage of anticonvulsants. Combined effects of several factors disturbing calcium metabolism are probably required before development of clinical osteomalacia.
Learn more about subscription options.
Register Now for a free account.
SOTANIEMI EA, HAKKARAINEN HK, PURANEN JA, LAHTI RO. Radiologic Bone Changes and Hypocalcemia with Anticonvulsant Therapy in Epilepsy. Ann Intern Med. 1972;77:389-394. doi: 10.7326/0003-4819-77-3-389
Download citation file:
Published: Ann Intern Med. 1972;77(3):389-394.
Endocrine and Metabolism, Fluid and Electrolyte Disorders, Nephrology, Neurology, Seizure Disorders.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only